Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 9, NWS Aberdeen, SD

May 19, 200823 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at May 19, 2008, 11:44 AM CDT for 23 counties in South Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 19, 2008, 11:44 AM CDT (16:44 UTC)
Expired
May 19, 2008, 9:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD
All 23 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 191644
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 AM CDT MON MAY 19 2008

...BECOMING VERY WINDY TODAY...

.STRONG SUBSIDENCE IN DRY AND WARM AIR WILL BE IN PLACE TODAY
BEHIND A FRONTAL BOUNDARY WORKING ACROSS THE REGION. WINDS WILL
INCREASE OUT OF THE NORTHWEST THIS AFTERNOON IN THE STRONG
SUBSIDENCE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-200045-
/O.NEW.KABR.WI.Y.0009.080519T1644Z-080520T0200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1144 AM CDT MON MAY 19 2008 /1044 AM MDT MON MAY 19 2008/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

VERY STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH
WILL DEVELOP AND PERSIST THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

SDZ006-007-011-018>020-022-200045-
/O.NEW.KABR.WI.Y.0009.080519T1800Z-080520T0200Z/
BROWN-MARSHALL-DAY-SPINK-CLARK-CODINGTON-HAMLIN-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...
REDFIELD...CLARK...WATERTOWN...CASTLEWOOD
1144 AM CDT MON MAY 19 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

WINDS WILL SWITCH AROUND TO THE NORTHWEST BY EARLY THIS AFTERNOON
AND INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH AND PERSIST
THROUGH EARLY THIS AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
2 follow-up statements
000 
WWUS73 KABR 200037
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
737 PM CDT MON MAY 19 2008

...WINDS WILL BEGIN TO SLOWLY DIMINISH THIS EVENING...

.STRONG NORTHWEST WINDS FOUND BEHIND AN EXITING FRONTAL BOUNDARY
WILL STILL REMAIN QUITE STRONG FOR ANOTHER HOUR OR SO...BEFORE
BEGINNING TO SLOWLY DIMINISH.

SDZ003>005-009-010-015>017-033>037-045-048-051-200200-
/O.CON.KABR.WI.Y.0009.000000T0000Z-080520T0200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
737 PM CDT MON MAY 19 2008 /637 PM MDT MON MAY 19 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

VERY STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO NEAR 50
MPH ARE STILL POSSIBLE THROUGH 8 PM CDT BEFORE BEGINNING TO SLOWLY
DIMINISH. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

SDZ006-007-011-018>020-022-200200-
/O.CON.KABR.WI.Y.0009.000000T0000Z-080520T0200Z/
BROWN-MARSHALL-DAY-SPINK-CLARK-CODINGTON-HAMLIN-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...
REDFIELD...CLARK...WATERTOWN...CASTLEWOOD
737 PM CDT MON MAY 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

NORTHWEST WINDS AT 25 TO 40 MPH...WITH GUSTS TO NEAR 50 MPH...ARE
STILL POSSIBLE THROUGH 8 PM CDT. LOOK FOR DIMINSHING WINDS
THEREAFTER. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

HINTZ
000 
WWUS73 KABR 200205
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT MON MAY 19 2008


SDZ003>007-009>011-015>020-022-033>037-045-048-051-200315-
/O.EXP.KABR.WI.Y.0009.000000T0000Z-080520T0200Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...
CASTLEWOOD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
905 PM CDT MON MAY 19 2008 /805 PM MDT MON MAY 19 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE FALLEN TO 15 TO 25 MPH...AND ARE EXPECTED TO CONTINUE
TO DIMINISH AS THE EVENING WEARS ON. 

$$


HINTZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 19, 11:38 AM CDT, 6 minutes earlier.

Area forecast discussion, May 19, 11:38 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 AM CDT MON MAY 19 2008

.UPDATE...
ISSUING A WIND ADVISORY FOR ALL BUT EXTREME NE SODAK AND WEST
CENTRAL MN FOR THE REMAINDER OF THE DAY TODAY...ENDING AT 02Z.
REMAINDER OF THE FORECAST LOOKS TO BE ON TRACK. WARMER AND WINDY
WEST OF FRONTAL BOUNDARY WORKING THROUGH TODAY AND COOLER AND
BREEZY EAST OF THE BOUNDARY. A FEW SHOWERS ARE POSSIBLE THIS
AFTERNOON ACROSS THE NERN THIRD OF THE FORECAST AREA WHILE A
CLIPPER LOW WORKS THROUGH.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH WEDNESDAY

MAIN ISSUES THIS PERIOD WILL BE LINGERING PRECIPITATION THREAT IN
THE MORNING AS WELL AS THUNDERSTORM POTENTIAL FOR THIS AFTERNOON.
WILL ALSO NEED TO ADDRESS FIRE WEATHER CONCERNS...SEE FIRE
DISCUSSION BELOW.

SHOWERS ASSOCIATED WITH NORTHWEST FLOW STORM SYSTEM CONTINUE INTO
THE EARLY MORNING HOURS. AREA RADARS HAVE SHOWN DIMINISHING
INTENSITY...HOWEVER A FEW STRAGGLERS EXTEND AS FAR WEST AS MT
ASSOCIATED WITH JET MAX. THE JET MOVES SOUTHEAST INTO THE CWA...SO WILL
CONTINUE MENTION OF SHOWERS THROUGH THE MID MORNING. WHILE SURFACE
DEWPOINTS INFLUENCED BY RECENT RAIN...GOING FORECAST HINGES ON
DRIER/COOLER MID LEVEL AIR MOVING INTO REGION. WITH STEEPENING
LAPSE RATES...FIRE WEATHER THREAT BECOMES FOCUS AS DRIER AIR AND
GUSTY NORTHWEST WINDS MIX TO SURFACE. DESPITE DRIER AIR WORKING TO
SURFACE...AS COLD POOL ALOFT MOVES OVERHEAD...LOW LEVEL MOISTURE
AND INSTABILITY COMBINE TO PRODUCE A FEW SHOWERS/THUNDERSTORMS
FOR THE EASTERN CWA. WOULDNT EXPECT MUCH FOR PRECIPITATION AS
CLOUD BASES TO EXCEED 6KFT.

HIGH PRESSURE BUILDS IN OVERNIGHT...FOR RAPID DECOUPLING AND IDEAL
RADIATIONAL CONDITIONS. AFTERNOON TEMPERATURES WILL DETERMINE
POTENTIAL FOR MIN TEMPS...GOING FORECAST OF LOW 40S IS
APPROPRIATE. UPPER RIDGE REMAINS OVERHEAD FOR REST OF
PERIOD...KEEPING FORECAST DRY. H85 TEMPERATURES CHANGE
LITTLE...WITH COOL AIRMASS TO THE EAST AND WARMER AIR DEVELOPING
ACROSS THE WESTERN PLAINS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MAIN CHALLENGE IN THE LONG TERM CONTINUES TO BE PRECIPITATION
CHANCES. THE PERIOD STARTS OFF WITH AN UPPER LEVEL RIDGE OVER THE
PLAINS AND TROUGHS OVER BOTH COASTS. A SURFACE LOW WILL EXTEND
FROM CENTRAL MONTANA TO THE OKLAHOMA PANHANDLE...WITH PRECIPITATION
DEVELOPING OVER PARTS WESTERN AND SOUTHERN SOUTH DAKOTA WEDNESDAY
NIGHT. A SURFACE RIDGE WILL BE IN PLACE FROM CENTRAL CANADA TO THE
GULF...AND RIGHT NOW LOOKS TO KEEP PRECIPITATION FROM REACHING THE
CWA. THE UPPER LEVEL RIDGE MOVES VERY LITTLE THURSDAY AND FRIDAY
AS THE WESTERN TROUGH CONTINUES TO DIG. THE SURFACE LOW WEAKENS ON
FRIDAY AND BECOMES MORE ELONGATED OVER THE ROCKIES AND WESTERN
HIGH PLAINS. THE HIGH TO THE EAST LOOKS TO REMAIN MORE DOMINANT
OVER THE EASTERN PART OF THE AREA...SO HAVE CUT POPS OUT OF THE
EAST THURSDAY AND THURSDAY NIGHT AND JUST LEFT A SMALL POP IN THE
WEST. THE SURFACE LOW BEGINS TO PUSH EASTWARD ON FRIDAY WITH ITS
ASSOCIATED COLD FRONT BECOMING ORIENTED FROM WESTERN NORTH DAKOTA
TO SOUTH CENTRAL WYOMING BY FRIDAY EVENING...AND FROM NORTH
CENTRAL NORTH DAKOTA TO NORTHEASTERN COLORADO BY SATURDAY MORNING.
WILL KEEP A SMALL POP FOR TRW GOING BOTH FRIDAY AND FRIDAY NIGHT
AS DECENT INSTABILITY DEVELOPS AS THE FRONT APPROACHES THE AREA.
THE FRONT PUSHES ACROSS THE CWA DURING THE DAY SATURDAY...THEN
HIGH PRESSURE SLIDES OVER THE NORTHERN PLAINS AND REMAINS DOMINANT
THROUGH THE DAY SUNDAY.

COOLEST TEMPERATURES OF THE PERIOD WILL BE ON THURSDAY BEFORE WAA
DEVELOPS AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. DID NOT
CHANGE HPC FORECAST TEMPERATURES FOR SATURDAY AND SUNDAY...BUT
WILL CONTINUE TO MONITOR AS THEY MAY BE A BIT TOO HIGH BEHIND THE
EXITING FRONTAL BOUNDARY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY. MID/HIGH CLOUDS AOA 10K FEET WILL
STREAM ACROSS THE REGION. VSBYS WILL BE UNRESTRICTED. NORTHWEST
WINDS WILL INCREASE INTO THE 20 TO 35 MPH RANGE ACROSS THE WESTERN
HALF OF THE CWA TODAY...AFFECTING KMBG AND KPIR. THERE IS ALSO A
SMALL CHANCE FOR A THUNDERSTORM OR TWO TO DEVELOP THIS AFTERNOON
EAST OF THE JAMES RIVER VALLEY...MAINLY AFFECTING KABR AND KATY.
CIGS WITH ANY STORM THAT MAY DEVELOP WILL BE BETWEEN 5K-7K FEET.

THE KMBG ASOS CONTINUES TO BE INOPERABLE UNTIL FURTHER NOTICE.
THE KMBG TAF WILL NOT BE ROUTINELY AMENDED UNTIL THE ASOS AT THAT
AIRPORT IS OPERABLE.

&&

.FIRE WEATHER...
HAVE ISSUED RED FLAG WARNING FOR THIS AFTERNOON AND EVENING ACROSS
NORTH CENTRAL SOUTH DAKOTA...AND HAVE EXTREME AND VERY HIGH FIRE
DANGER FOR MOST OF THE CWA. THIS IS MAINLY DUE TO DRY AIRMASS THAT
WILL MOVE INTO THE REGION BEHIND CURRENTLY DEPARTING STORM SYSTEM.
MODEL GUIDANCE SUGGEST MIXING AS HIGH AS H7 LAYER/7 KFT DURING
THE DAY...SO VERY STRONG MIXING WILL CAUSE RH/DEWPOINT TO DROP
RAPIDLY DURING THE LATE MORNING DESPITE THE EVAPORATION OF THE
HUNDREDTH OR TWO OF RAIN THAT WAS RECEIVED OVERNIGHT. H7 LAYER
WINDS FORECAST TO MIX TO SURFACE RANGE AROUND 40KTS FROM THE
NORTHWEST SO STRONG NORTHWEST SURFACE WINDS WILL EXACERBATE FIRE
WEATHER CONDITIONS. MID TO LATE EVENING...AS HIGH PRESSURE BUILDS
INTO REGION...WINDS WILL DIMINISH AND SURFACE TEMPERATURES WILL
DROP OFF RAPIDLY TO END THREAT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR UPPER CHEYENNE-UPPER
     MISSOURI COTEAU.

     WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-HAMLIN-MARSHALL-SPINK.

MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...TMT
FIRE WEATHER...DORN/TARVER/FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 19, 4:49 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT MON MAY 19 2008

MNZ039-046-SDZ008-020>023-201000-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
449 AM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-007-011-018-019-033>037-045-048-051-201000-
BROWN-MARSHALL-DAY-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
449 AM CDT MON MAY 19 2008 /349 AM MDT MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS COULD GUST ABOVE 35 MPH THIS AFTERNOON. ALONG WITH
THESE STRONG WINDS...HUMIDITY WILL RAPIDLY DROP DURING THE
DAY...ALLOWING FOR VERY HIGH TO EXTREME RANGELAND FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-201000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
449 AM CDT MON MAY 19 2008 /349 AM MDT MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AREA DUE TO A
COMBINATION OF VERY DRY CONDITIONS...NORTHWEST WINDS IN EXCESS OF
35MPH...AND AVAILABILITY OF DRY VEGETATION FOR EXTREME FIRE
BEHAVIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:23 AM CDTRed Flag WarningABR18 hr

Nearby

Wind Advisories in South Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.